Hail, Nolan
- When
- April 10, 8:00 PM CST
- Where
- Nolan County, 6.25 mi SSW of Maryneal
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.190, -100.500
Isolated supercells rapidly developed and produce a few large hail reports near Maryneal and even a damaging wind report near Wall. Another isolated supercell resulted in large hail in Throckmorton on April 11.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Isolated supercells rapidly developed and produce a few large hail reports near Maryneal and even a damaging wind report near Wall. Another isolated supercell resulted in large hail in Throckmorton on April 11.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 10, 5:40 PM CST, 2 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service SAN ANGELO TX 640 PM CDT SUN APR 10 2016 .AVIATION... /00Z TAFS/ Look for MVFR ceilings to return later tonight and for gusty winds to continue for most of the next 24 hours. Stratus will again return later tonight, as low-level moisture increases. Ahead of an approaching cold front, winds from the south will continue to gust tonight. Then, as another cold front moves across West Central Texas tomorrow morning, plan for winds to shift and become more from the west. Also, gusts tomorrow may be as high as 25 knots. && .PREV DISCUSSION... /issued 350 PM CDT SUN APR 10 2016/ SHORT TERM... (Tonight and Monday) A band of elevated convection has moved quickly northeast out of our eastern counties this afternoon. A few showers were over the northern Big Country. This precipitation is associated with an initial wave, well out ahead of an upper low and trough entering the Desert Southwest. Dryline is mixing east across the Permian Basin, but is making slower progress than previou7sly thought. The dryline should approach or enter Irion and Sterling Counties late this afternoon. The aforementioned upper low will open into a trough and eject northeast across New Mexico overnight, and then track east across the Southern Plains on Monday. The dryline will retreat to the west this evening, before being overtaken by a Pacific front later tonight. The Pacific front/dryline will push east into west central Texas toward morning. We are carrying low PoPs for the northern and eastern parts of our area until 7 PM this evening, and across all of our area after 7 PM and continuing tonight. Although model indications are for low coverage of thunderstorms in our area this evening and tonight, the combination of increasing ascent, instability and vertical shear will be supportive of a few strong to severe storms with large hail and damaging winds the main threats. The Pacific front/dryline should extend from near KABI to KSJT to just west of KSOA by 12Z Monday. The boundary will quickly move east out of our area during the morning. Gusty south winds late this afternoon and evening will veer to the southwest late tonight. Following passage of the Pacific front/dryline, gusty west winds are expected during the day Monday. After mild temperatures tonight, a warm and breezy day is in store for Monday with highs expected to be mostly in the lower to mid 80s. A secondary cold front from the north will advance south into the Big Country late Monday afternoon. 19 LONG TERM... (Monday night through Sunday) The cold front move will move south across the CWA Monday night, shifting winds from the north at generally 10-15 mph. There may be a brief period of stronger winds immediately behind the front, but wind speeds should settle down by midnight. Drier air will advect into the area overnight, but turbulent mixing should help keep minimum temperatures in the mid 40s to near 50 degrees. A potent upper-level shortwave trough will approach from the west on Tuesday, enhancing large scale ascent over a shallow cool air mass. This will help maintain a good deal of cloud cover Tuesday afternoon into Wednesday with increasing rain chances. Scattered showers, and a few thunderstorms, will be possible as early as Tuesday afternoon, with greater rain chances existing Tuesday night and early Wednesday. In fact, measurable precipitation is likely across the southern half of the CWA Tuesday night, with isolated QPF amounts approaching 1/2 inch. Cooler temperatures are anticipated areawide Tuesday and Wednesday afternoon, with highs in the upper 60s to lower 70s. Pleasant weather is in store for Wednesday evening, continuing into Friday, as shortwave ridging builds over the central CONUS. During this time, a deep trough will dig over the western states, slowly moving east across the Rockies through the weekend. Ahead of this trough, lee cyclogenesis will induce increasing southerly surface winds. Poleward low-level moisture advection will be evident by Friday, with nocturnal stratus and dewpoints approaching 60 degrees. Dry weather is anticipated Thursday, but a few showers and thunderstorms will be possible as early as Friday afternoon, mainly over the Big Country. Expect lows in the 50s and highs in the mid 70s to near 80 degrees to round out the work week. The medium range deterministic models are in fair agreement this weekend, with both the GFS and ECMWF depicting a closed cyclone near the Four Corners. With a downstream blocking pattern, this trough will not be in a hurry to move east, likely maintain west to southwest flow aloft both Saturday and Sunday. The increase in low-level moisture and vertical wind shear will present an enhanced threat for severe weather somewhere in the region. However, given the uncertainty on the timing of individual shortwave troughs in the flow aloft, the threat remains muted at this time. We'll continue to monitor the evolution of this system over the coming days. Johnson FIRE WEATHER... Elevated fire weather conditions are expected for Monday afternoon with a combination of warm temperatures, gusty west winds and an intrusion of much drier air. Relative humidity values will drop to between 15 and 25 percent across the area along and south of Interstate 20 during the afternoon. West winds at the 20ft level will be sustained at 15-20 mph. A cold front will advance south into the Big Country area (north of Interstate 20) by late afternoon, shifting winds to the north. 19 && .PRELIMINARY POINT TEMPS/POPS... Abilene 61 81 46 70 / 30 5 5 20 San Angelo 60 85 48 72 / 20 0 5 20 Junction 63 86 51 73 / 30 5 5 20 && .SJT Watches/Warnings/Advisories... None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 346 PM CDT SUN APR 10 2016 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140- 154-155-168>170-111100- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR- CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 346 PM CDT SUN APR 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF WEST CENTRAL TEXAS THIS EVENING...AND ACROSS MOST OF WEST CENTRAL TEXAS TONIGHT. A FEW STORMS MAY REACH SEVERE LEVELS. THE MAIN HAZARDS WILL BE LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING. SEVERE THUNDERSTORM WATCH 78 IS IN EFFECT FOR FISHER...HASKELL...AND THROCKMORTON COUNTIES UNTIL 10 PM CDT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WHILE SOME THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH WEDNESDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THUNDERSTORMS WILL BE POSSIBLE NEXT WEEKEND AS A POTENT UPPER LEVEL STORM SYSTEM AFFECTS THE AREA. THIS SYSTEM MAY BRING A FEW SEVERE STORMS...MAINLY SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING ACROSS PORTIONS OF THE BIG COUNTRY.
The San Angelo radar (KSJT), 91 km away, was scanning. The volume nearest the first event began at 01:59 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
The public reported hen egg size hail three miles west of Maryneal. The large hail broke windows out of a pickup truck.
A trained spotter reported a wind gust of 60 mph about 3.6 miles northeast of Wall.
A trained spotter reported hail ranging from the size of peas to ping pong balls about 11 miles north northeast of Irby.
A National Weather Service Employee reported quarter size hail covering the ground in Throckmorton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628626, 628630, 628627, 628644, 628643, 628638, 628635.